Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Norman, OK

September 21, 20185 counties in Texas

NWS Norman, OK issued this flash flood warning at Sep 21, 2018, 12:46 PM CDT for 5 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 12:46 PM CDT (17:46 UTC)
Expired
Sep 21, 2018, 3:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Baylor County, TX, Foard County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 51 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 12:46 PM CDTFLASH FLOODKnox City, TXVEHICLE STALLED IN FLOOD WATERS IN KNOX CITY.
Sep 21, 1:30 PM CDTFLASH FLOODElectra, TXONE FOOT OF WATER FLOWING IN SOME CITY STREETS. REPORT BY CITY OFFICIAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WGUS54 KOUN 211746 RRA
FFWOUN
TXC023-155-275-485-487-212045-
/O.NEW.KOUN.FF.W.0060.180921T1746Z-180921T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1246 PM CDT FRI SEP 21 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Wichita County in northern Texas...
  Southeastern Foard County in northern Texas...
  Eastern Knox County in northern Texas...
  Wilbarger County in northern Texas...
  Northern Baylor County in northern Texas...

* Until 345 PM CDT.
  
* At 1246 PM CDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to three inches of
  rain have already fallen. Flash flooding is occurring or is
  imminent.

* Some locations that will experience flooding include...
  Vernon, Seymour, Munday, Knox City, Electra, Goree, Red Springs,
  Harrold, Bomarton, Lockett, Lake Kemp, Vera, Oklaunion, Grayback,
  Rhineland and Haynesville.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3340 9991 3426 9928 3424 9919 3421 9919
      3421 9915 3422 9913 3420 9913 3421 9910
      3409 9865 3340 9948

$$

TL
1 follow-up statement
051 
WGUS74 KOUN 211839
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
139 PM CDT FRI SEP 21 2018

TXC023-155-275-485-487-212045-
/O.CON.KOUN.FF.W.0060.000000T0000Z-180921T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita TX-Foard TX-Knox TX-Wilbarger TX-Baylor TX-
139 PM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN WICHITA...SOUTHEASTERN FOARD...EASTERN KNOX...WILBARGER
AND NORTHERN BAYLOR COUNTIES...

At 137 PM CDT, City officials reported up to one foot of water 
flowing in some city streets in Electra. Heavy rainfall continues 
over the warned area...and up to 3 inches of rainfall has already 
occurred.

Some locations that will experience flooding include...
Vernon, Seymour, Munday, Knox City, Electra, Goree, Red Springs,
Harrold, Bomarton, Lockett, Lake Kemp, Vera, Oklaunion, Grayback,
Rhineland and Haynesville.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3340 9991 3426 9928 3424 9919 3421 9919
      3421 9915 3422 9913 3420 9913 3421 9910
      3409 9865 3340 9948

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:37 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 21, 12:37 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1237 PM CDT Fri Sep 21 2018

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
Widespread rain, some heavy, will continue over most of Oklahoma
and north Texas into the night. Some clearing is expected in
northern and far western Oklahoma, but timing is very
uncertain...most likely this afternoon or early evening just
outside the rain area. Elsewhere, low ceilings should persist at
least through midday tomorrow, along with periodically lowered
visibilities in rain. Overall, the basic trend this
evening/overnight will be a decrease in rainfall, and a
corresponding improvement in visibilities...although areas of BR
may prevent improvement overnight in some locations. A band of
heavy rain, possibly thunderstorms, is also forecast to form later
this afternoon between Vernon and Wichita Falls, Texas (extending
south from there), then move east along/south of the Red River,
affecting KSPS approximately 21Z to 01Z.

CmS
&&

.PREV DISCUSSION... /issued 608 AM CDT Fri Sep 21 2018/

DISCUSSION...

AVIATION...
For the 12z TAFs:

Periods of rain, occasionally heavy with visibility reductions
temporarily as low as 2 to 3 SM will occur at most TAF sites.
Gradual decrease in heavy rain potential will occur at most TAF
sites by later today. Thunderstorms are possible with occasional
lightning, but for most sites we handled this with VCTS. MVFR
ceilings should prevail through the TAF period except in northern
Oklahoma where a return to VFR is likely by late afternoon or
evening.

PREV DISCUSSION... /issued 353 AM CDT Fri Sep 21 2018/

DISCUSSION...
Heavy rainfall event continues to unfold with approaching cold
front, combined with phasing of northern/central plains s/wv trough
and weakening remnants of weak tropical disturbance. Greatest
influence of tropical moisture will remain confined to far southern
portions of Oklahoma and northern Texas late today through tomorrow
given delayed lower level return and advected layered precipitable
water trends. Highest QPF values are expected south of the OKC
metro, down toward Ardmore, Ada, and Durant and primarily from late
this afternoon through Saturday morning. Rainfall totals of 5 to 8
inches certainly appear possible over these areas. With heavier
precipitation ending across western parts of Oklahoma by evening, we
will move the expiration of the Flood Watch up to 00Z this evening
across the western-third or so of Oklahoma. Will keep rest of watch
going and let later shifts adjust as needed. 00Z NAM and last couple
runs of the ECM slow progression of southern wave over northern
Texas, allowing for heavy rainfall to potential last into much of
Saturday across the Red River Valley. Higher probabilities will be
maintained through the day.

In addition to the widespread rainfall, much cooler air will spread
into the region today and tonight. Below average temperatures will
be forecast through the weekend, with temperatures moderating on
Monday ahead of next frontal boundary. An evolving central U.S.
trough will be reflected at surface with passage of cold front on
Tuesday. Along with a downward trend in temperatures, rain chances
will return with this frontal boundary Tuesday into Wednesday. A
more clipper type system progd to dive into the northern plains
Wednesday into Thursday, allowing yet another front to move in late
in the week. This front has the potential to usher in the driest air
we have seen in quite some time, with dewpoints likely to fall into
the 40s over a larger area than currently forecast. With moisture
less abundant by this time, chances for showers and storms appears
lower and will keep pops at or below guidance values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  59  71  60 / 100  90  40  20
Hobart OK         73  59  73  59 / 100  50  20  10
Wichita Falls TX  77  61  70  62 / 100  90  70  30
Gage OK           71  50  75  54 /  80   0   0  10
Ponca City OK     74  55  76  58 /  90  20  10  10
Durant OK         80  67  71  64 / 100 100  90  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday afternoon for OKZ018>020-023>032-
     037>048-050>052.

     Flood Watch until 7 PM CDT this evening for OKZ014>017-021-022-
     033>036.

TX...Flood Watch through Saturday afternoon for TXZ084>090.

     Flood Watch until 7 PM CDT this evening for TXZ083.

&&

14/23/23
Hazardous weather outlook, Sep 21, 11:32 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1132 AM CDT Fri Sep 21 2018

OKZ004>048-050>052-TXZ083>090-221645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1132 AM CDT Fri Sep 21 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heavy Rainfall and Flooding...
Periods of rain will be heavy at times and this could cause
flooding of low-lying and poorly drained areas. The greatest
chance of flooding or flash flooding will be over the southern
half of Oklahoma and north Texas.

.Thunderstorms...
A few thunderstorms are possible today. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heavy Rainfall and Flooding...
Heavy rain chances will continue through Saturday across southern
Oklahoma and north Texas. This could cause flooding of low-lying
and poorly drained areas.

.Thunderstorms...
A few thunderstorms are possible Saturday, mainly across southern
Oklahoma and north Texas. Low chances of storms will return
Monday and continue through next week. Severe storms are not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Sep 21, 10:35 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      7 SW YUKON              35.44N 97.83W
09/21/2018                   CANADIAN           OK   BROADCAST MEDIA

            WATER WELL OVER ROADWAY AT INTERSECTIONS OF
            S. GREGORY RD AND SW 29TH ST. FROM KOCO TV.

&&

JP
Local storm report, Sep 21, 10:41 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1041 AM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      4 WNW CALUMET           35.62N 98.19W
09/21/2018                   CANADIAN           OK   EMERGENCY MNGR

            FLASH FLOODING OVER HWY 270.

&&

JP
Local storm report, Sep 21, 11:10 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      5 SSW DAVIS             34.41N 97.16W
09/21/2018                   MURRAY             OK   OTHER FEDERAL

            USGS GAGE ON HONEY CREEK MEASURED FLOOD WAVE WITH WATER
            ONE FOOT OVER ROADWAY IN TURNER FALLS STATE PARK.

&&

TLINDLEY
Local storm report, Sep 21, 12:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1217 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      2 S PURCELL             34.98N 97.37W
09/21/2018                   MCCLAIN            OK   BROADCAST MEDIA

            SIGNIFICANT WATER OVER ROADWAY. FROM KOCO
            TV.

&&

JP
Local storm report, Sep 21, 12:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      8 ENE HINTON            35.54N 98.24W
09/21/2018                   CANADIAN           OK   TRAINED SPOTTER

            SIGNIFICANT WATER OVER THE ROAD AT CHEROKEE
            TRADING POST.

&&

JP
Local storm report, Sep 21, 12:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1234 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      ADA                     34.77N 96.68W
09/21/2018                   PONTOTOC           OK   PUBLIC

            6-12 INCHES OF WATER OVER THE ROADS AROUND
            PARTS OF TOWN.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:22 AM CDTAreal Flood AdvisoryOUNClay, Foard, Hardeman, Wichita, Wilbarger3 hr
Sep 21, 10:28 AM CDTAreal Flood AdvisoryOUNArcher, Baylor, Clay, Foard, Knox, Wichita and 1 more3 hr
Sep 21, 10:47 AM CDTFlash Flood WarningOUNKnox3 hr
Sep 21, 12:00 PM CDTAreal Flood AdvisoryOUNClay3 hr
Sep 21, 12:16 PM CDTAreal Flood AdvisoryOUNClay, Wichita, Wilbarger3 hr
Sep 21, 12:57 PM CDTFlash Flood WarningOUNClay6 hr
Sep 21, 1:33 PM CDTAreal Flood AdvisoryOUNArcher, Baylor, Clay, Wichita3 hr
Sep 21, 2:13 PM CDTRiver Flood WarningOUNWichita, Wilbarger48 hr
Sep 21, 2:24 PM CDTFlash Flood WarningOUNArcher, Clay, Wichita3 hr
Sep 21, 2:29 PM CDTAreal Flood AdvisoryOUNWilbarger3 hr
Sep 21, 2:37 PM CDTRiver Flood WarningOUNBaylor, Knox31 hr
Sep 21, 3:13 PM CDTAreal Flood AdvisoryOUNClay, Wichita, Wilbarger3 hr
Sep 21, 3:39 PM CDTAreal Flood WarningOUNBaylor, Knox, Wichita, Wilbarger3 hr
Sep 21, 4:20 PM CDTAreal Flood AdvisoryOUNArcher, Baylor, Wichita3 hr
Sep 21, 5:25 PM CDTAreal Flood WarningOUNClay3 hr
Sep 21, 6:48 PM CDTAreal Flood WarningOUNClay4 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.